DOI: http://dx.doi.org/10.18203/issn.2455-4529.IntJResDermatol20200595

Hand and foot syndrome secondary to capecitabine

Murali Narasimhan, Abhishek Kumar, Ramachandran Ramakrishnan

Abstract


Hand and foot syndrome are an adverse effect often seen with chemotherapy or with the use of biologics. It is characterised by painful erythema and edema, dry or moist desquamation of palms and soles in mild to moderate case. Severe cases usually present with cracking, peeling, blister, ulcer and severe pain. Here we report a 65-year-old woman with breast carcinoma who was on treatment with capecitabine and presented with fissuring and bleeding over palms and soles, with progressive burning sensation. On examination, hyperpigmentation and scaling were also noted over both palms and soles. She was diagnosed with hand and foot syndrome and was treated with emollients, antibiotics and topical steroids.


Keywords


Capecitabine, Chemotherapy, Hand and foot syndrome

Full Text:

PDF

References


Lal HS. Hand and foot syndrome secondary to capecitabine. Indian J Dermatol Venereol Leprol. 2014;80:427-30.

Komatsu H, Yagasaki K, Hirata K, Hamamoto Y. Unmet needs of cancer patients with chemotherapy-related hand-foot syndrome and targeted therapy-related hand-foot skin reaction: A qualitative study. Europ J Oncol Nurs. 2019;38:65-9.

Martins da Chuna AC, Kappersberger K, Gardner H. Toxic skin reaction restricted to palms and soles after high-dose methotrexate. Pediatr Hematol Oncol. 1991;8:277-80.

Schey SA, Cooper J, Summerhays M. The "handfoot syndrome" occurring with chronic administration of etoposide. Eur J Haematol. 1992;48:118-9.

Villalona-Calero MA, Blum JL, Jones SE, Diab S, Elledge R, Khoury P, et al. A phase I and pharmacologic study of capecitabine and paclitaxel in breast cancer patients. Ann Oncol. 2001;12:605-14.

National Center for Biotechnology Information. PubChem Database. Capecitabine, CID=60953, https://pubchem.ncbi.nlm.nih.gov/compound/Capecitabine. Accessed 16 October 2019.

Lokich JJ, Moore C. Chemotherapy-associated palmar-plantar erythrodysesthesia syndrome. Ann Intern Med. 1984;101:798-800.

Fabbrocini G, Cameli N, Romano MC, Mariano M, Panariello L, Bianca D, Monfrecola G. Chemotherapy and skin reactions. J Experiment Clini Cancer Res. 2012;31(1):50.

Zekri J, Abdel Ghany EM. Hyperpigmentation of the tongue, palms and soles: rare side effect of capecitabine. J Cancer Res Ther. 2013;1:226-9.

Krishnegowda SY, Kumar SN. Capecitabine-induced hand-foot syndrome. Egypt J Dermatol Venerol. 2014;34:140-2.

González VM, Díaz Mathé A, Santos Muñoz A, Bas CA, Cóppola F, Casas G, et al. Cutaneous manifestations of new oncologic drugs: epidermal growth factor receptor inhibitors and 5-fl uorouracil prodrugs. Dermatología Argentina. 2010;14(SE):2008-14.